Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 119
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
     

Table of Contents
LETTER TO THE EDITOR
Year : 2011  |  Volume : 5  |  Issue : 1  |  Page : 28

Anaphylactic reaction or anaphylactoid reaction?


Department of Anaesthesiology and Critical Care, Christian Medical College and Hospital, Ludhiana, Punjab, India

Date of Web Publication24-Aug-2011

Correspondence Address:
Aparna Williams
Department of Anaesthesiology and Critical Care, Christian Medical College and Hospital, Luhiana 141 008, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0331-3131.84227

Rights and Permissions

How to cite this article:
Williams A, Liddle D. Anaphylactic reaction or anaphylactoid reaction?. Ann Nigerian Med 2011;5:28

How to cite this URL:
Williams A, Liddle D. Anaphylactic reaction or anaphylactoid reaction?. Ann Nigerian Med [serial online] 2011 [cited 2019 May 20];5:28. Available from: http://www.anmjournal.com/text.asp?2011/5/1/28/84227

Sir,

We read with great interest the case report by Nwasor et al. in the Jan-Jun 2010 issue reporting anaphylaxis to ketamine. [1] We wish to put the following questions to the authors:

  1. Did the child have any history of atopy, food, or drug allergies?
  2. Was any inhalational anesthetic being used during induction of anesthesia?
  3. Was the child exposed to latex gloves during the procedure or any antibiotics given preoperatively?
  4. What were the hemodynamic parameters after the allergic reaction was recognized? Did the child have hypotension, bradycardia, or arrhythmias?
  5. Was epinephrine administered in the treatment of the reaction?
  6. Was the event investigated by testing blood samples for mast cell tryptase and histamine levels?


Mertes et al. have reported that among 518 patients presenting with anaphylaxis, 15.5% of patients had history of atopy while 18.1% had drug allergies, hence our first question is extremely relevant in this case scenario. [2]

In addition, if latex gloves were used or any antibiotics were administered, the causative agent of the reaction would be confounding. Allergic reactions to latex have been reported as most frequent during pediatric anesthesia by Dewachter et al. [3]

The child predominantly had cutaneous manifestations, which point more toward an anaphylactoid reaction. As reported previously, patients with anaphylaxis had more severe clinical features than patients with anaphylactoid reactions, and cutaneous symptoms were more frequent in anaphylactoid reactions whereas cardiovascular collapse and bronchospasm were more frequent in cases of anaphylaxis. [2]

Epinephrine has not been mentioned in the treatment regimen which is surprising considering a diagnosis of anaphylaxis was made. Hepner et al. mention that after recognition of anaphylaxis, immediate discontinuation of the anesthetic and drugs and early administration of epinephrine are the cornerstones of management. [4]

The authors have mentioned that they could not test the patient by skin tests but did they send samples for evaluation of mast cell tryptase and histamine levels? According to Fisher et al. skin testing is more accurate in patients in whom the cause of anaphylaxis has been confirmed by high mast cell tryptase levels. [5]

Although intraoperative anaphylactic and anaphylactoid reactions cannot be differentiated clinically, we feel that the anaphylactoid reaction would be a more appropriate term for this reaction. Also, the causative agent may not be ketamine as it is unclear from the case history whether the child was exposed to latex gloves or antibiotics during the procedure.

 
   References Top

1.Nwasor EO, Mshelbwala PM. An unusual reaction to Ketamine in a child. Ann Niger Med 2010;4:28-30.  Back to cited text no. 1
    
2.Mertes PM, Laxenaire MC, Alla F. Groupe d'Etudes des Réactions Anaphylactoïdes Peranesthésiques. Anaphylactic and anaphylactoid reactions occurring during anesthesia in France in 1999-2000. Anesthesiology 2003;99:536-45.   Back to cited text no. 2
    
3.Dewachter P, Mouton-Faivre C. Allergic risk during paediatric anaesthesia. Ann Fr Anesth Reanim 2010;29:215-26.   Back to cited text no. 3
    
4.Hepner DL, Castells MC. Anaphylaxis during the perioperative period. Anesth Analg 2003;97:1381-95.  Back to cited text no. 4
    
5.Fisher MM, Baldo BA. Mast cell tryptase in anaesthetic anaphylactoid reactions. Br J Anaesth 1998;80:26-9.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1612    
    Printed209    
    Emailed1    
    PDF Downloaded241    
    Comments [Add]    

Recommend this journal